Iowa, 2025

High Wind in Iowa, August 6, 2025

August 6, 2025 · NWS DMX · 1 event in 1 county or zone

A line of non severe storms with trailing area of stratiform passed across Iowa on the morning of August 6th. While the storms did not produce any severe storms, as the rain tapered off, evaporation on the edge of an eroding area of rain resulted in a gust of 60 mph at the Mason city airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A line of non severe storms with trailing area of stratiform passed across Iowa on the morning of August 6th. While the storms did not produce any severe storms, as the rain tapered off, evaporation on the edge of an eroding area of rain resulted in a gust of 60 mph at the Mason city airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 5:42 AM CST, 2 hours 54 minutes earlier. Its key messages:

  • Thunderstorms are spreading in from northwestern Iowa early this morning and will gradually weaken. A few severe storms may be possible early today, with strong winds the primary threat.
  • Additional thunderstorm chances (20-40%) are forecast at times from this afternoon into Thursday morning, but confidence in timing and location is low. There is a Marginal Risk of severe weather.
  • Warmer weather to end the week, particularly Friday when temperatures will climb into the lower 90s across much of the area and Heat Index values peaking around 100 degrees.
  • More thunderstorm chances are forecast at times from Friday night into early next week.
Area forecast discussion, Aug 6, 5:42 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 AM CDT Wed Aug 6 2025

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Thunderstorms are spreading in from northwestern Iowa early
  this morning and will gradually weaken. A few severe storms
  may be possible early today, with strong winds the primary
  threat.

- Additional thunderstorm chances (20-40%) are forecast at times
  from this afternoon into Thursday morning, but confidence in
  timing and location is low. There is a Marginal Risk of severe
  weather.

- Warmer weather to end the week, particularly Friday when
  temperatures will climb into the lower 90s across much of the
  area and Heat Index values peaking around 100 degrees.

- More thunderstorm chances are forecast at times from Friday
  night into early next week.

&&

.UPDATE...
Issued at 219 AM CDT Wed Aug 6 2025

A complex of thunderstorms is moving from eastern South Dakota
into northwestern Iowa early this morning. The storms have been
producing gusty winds, but generally below severe thunderstorm
limits for the last few hours. CAMs have been having
considerable difficulty resolving the initialization and
evolution of this complex overnight, and as a result are of
limited value in forecasting the convective scenario for the
rest of today. This morning, instability across central Iowa is
lower and the storms should continue to weaken. However, some
showers and storms may continue to bubble up as we warm and
destabilize this afternoon, particularly if remnant outflow/cold
pool boundaries provide a focus mechanism. At the same time,
recent climatology with these early morning storm systems, as
well as the majority of prognostic model solutions and the
general synoptic pattern of weak mid-level ridging, would favor
a drier scenario for later today once the morning storms moved
out. Have maintained low/dry POPs (10-20%) from mid-afternoon
through around midnight tonight, after which it does appear
somewhat more probable that a nocturnal low-level jet will
provide sufficient forcing for convective initiation overnight
into Thursday morning and have gradually increased POPs to
30-40% by sunrise Thursday to reflect this. However, the
confidence level in any details of thunderstorm timing, area,
and strength is unusually low in this scenario. SPC has a
Marginal Risk of severe weather across all of Iowa today and
tonight, mainly for strong wind gusts, and this seems
appropriate.

&&

.DISCUSSION...
Issued at 230 PM CDT Tue Aug 5 2025

A negatively-tilted trough was pivoting across Montana today,
slowing the ascent of the upper ridge in the southwest CONUS. A
portion of its energy will be left to move around the ridge later
today, bringing some synoptic support into play for showers and
storms late tonight. The better upper level jet support will remain
in the Dakotas, so the shear is weak in our area. An MCS is
forecasted to form tonight in South Dakota along the nose of the
LLJ. It will come with a damaging wind threat, highest early on
since it will be in the favorable wind environment mentioned above.
As the jet veers overnight, it will drop SSE into the instability
axis, coming across central Iowa through the morning. The line of
storms will become cold pool dominant upon entry into the state, so
any gusts will be weaker and sporadic, hence the Marginal Risk
of severe weather.

A trough from the PNW will replace the first one, again inhibiting
the ridge and opening up the region to a series of shortwaves into
the weekend. The next of which will arrive Thursday morning, this
time with the LLJ angled right into the state. PoPs right now are
concentrated over northern Iowa which is well placed due to
uncertainty with the EML further south. The moisture axis then
focuses on the main trough to the northwest, which will close off
and negatively tilt near the USA-Canada border. The upper-level jet
will round the trough axis in the Dakotas, increasing deep-layer
shear available. The cold front will tail off into Iowa by late
Saturday night, with a chance of thunderstorms (50%). This front
will then stall nearby into next week and remain a consistent
catalyst for convection for the region for much of next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 636 AM CDT Wed Aug 6 2025

Main adjustments in the short term are for the line of storms in
west central Iowa. Have seen gusts decrease in intensity with
time. TEMPO groups in KFOD and KDSM for thunderstorm impacts,
including IFR vsbys from downpours, MVFR cigs, and a wind shift
with gusts under 25kts. VFR conditions to return upon storm
passing.

Have maintained no Prob30s for OTM due to uncertainty in storm
lifespan through this morning. Have added Prob30 groups in the
north for additional storm chances after 06z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Lee
DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Aug 6, 1:49 AM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
249 AM CDT Wed Aug 6 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-071400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
249 AM CDT Wed Aug 6 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today

Thunderstorms will affect the area at times today, with the
highest chances across the western half of Iowa. A few storms
could be strong to severe, with damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Tonight through Tuesday

Slight chances of thunderstorms will linger into Thursday, with
gusty winds still possible.

Additional thunderstorm chances are forecast over the weekend and
into early next week. Any severe weather threat during that time
will be assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

In the hours before

Special weather statement, Aug 6, 3:57 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
457 AM CDT Wed Aug 6 2025

IAZ023-033-034-044>046-057-058-061130-
Guthrie IA-Audubon IA-Calhoun IA-Sac IA-Greene IA-Pocahontas IA-
Carroll IA-Crawford IA-
457 AM CDT Wed Aug 6 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN GREENE...NORTHWESTERN
GUTHRIE...SOUTHERN POCAHONTAS...NORTHERN AUDUBON...SAC...CALHOUN...
CRAWFORD AND CARROLL COUNTIES THROUGH 630 AM CDT...

At 456 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pocahontas to near Odebolt to 5 miles east
of Mapleton. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carroll, Denison, Jefferson, Sac City, Audubon, Pocahontas, Rockwell
City, Lake City, Manson, Manning, Coon Rapids, Glidden, Lake View,
Odebolt, Black Hawk Lake, North Twin Lake, South Twin Lake,
Schleswig, Wall Lake, and Manilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
      4256 9539 4256 9492 4273 9492 4281 9466
      4259 9444 4247 9444 4246 9440 4221 9440
      4221 9434 4201 9430 4170 9473 4161 9509
      4186 9510 4187 9567
TIME...MOT...LOC 0956Z 330DEG 24KT 4270 9469 4230 9519 4215 9569

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lee
Special weather statement, Aug 6, 6:50 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
750 AM CDT Wed Aug 6 2025

IAZ004>007-015>017-023>026-061500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond,
and Hampton
750 AM CDT Wed Aug 6 2025

...Period of Gusty Winds This Morning...

WHAT...Gusty south to southeast winds, with gusts of 40 to 55 mph,
are possible on the backside of the ending precipitation this
morning.

WHERE...Portions of north central Iowa.

WHEN...Through 10 am.

IMPACTS...Unsecured outdoor objects may be blown
around and smaller tree branches may break.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...Use extra caution when
driving, especially if operating a high profile vehicles.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cerro Gordo

When
August 6, 8:36 AM CST
Where
Cerro Gordo forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

A non-thunderstorm wind gust measured at the Mason City airport on the backside of an eroding area of rain.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294458.